MAUDE Adverse Event Report: SOLTA MEDICAL, INC THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL, INC THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TTNS3.00E4-1200
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Erythema (1840)
Date of Event 03/23/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The system logs were not available for analysis.The system has software safeguards (such as a power on self-test) that will trigger error/event codes should the system be outside of the acceptable limits.It is the responsibility of the customer to provide the data card and they have not done so; as such, we cannot provide a summary of the system/handpiece data.The treatment tip was returned for evaluation.The tip had been used for 715 treatments.The tip passed flow, leak and thermistor tests.The tip failed visual inspection as a small spot of dielectric breakdown was observed; as such, functional testing was unable to be performed.The user facility''s report of damage to the tip was confirmed.Solta medical has confirmed a low incidence (less than 1% of the total estimated number of treatments) of potential risk to the patient associated with breakdown of the dielectric membrane of the treatment tip, which contacts the patient during the thermage cpt procedure.Breakdown of the dielectric material can cause the radiofrequency energy delivered by the system to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.The thermage system technical user¿s manual and technical bulletin instructs the user to inspect treatment tips for any signs of physical damage before, during, and after treatment.Solta recommends that a tip membrane inspection be performed at the outset of the procedure and every 50 (fifty) pulses thereafter.Additionally, solta reiterates and emphasizes its recommendation to carefully monitor the condition of the patient¿s skin during treatment.In the case of a dielectric breakdown, the clinician may notice the onset of small burns which would be evidenced by small residual focal red marks or white spots.According to the thermage system technical user¿s manual, redness/erythema is a known possible adverse patient reaction to thermage treatment.Erythema/blanching may occur in mild form and typically resolve within a few hours.However, on rare occasions, erythema has been reported to last longer (up to several weeks).Blanching usually resolves within twenty-four (24) hours.No non-conformities or anomalies were found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Based on the available information, the reported redness was likely caused by the dielectric membrane breakdown on the thermage treatment tip.Cause of how dielectric membrane breakdown occurred is unknown as all treatment tips are visually inspected during manufacturing.At this time, no capa is necessary.
 
Event or Problem Description
A user facility reported a tiny defect on a thermage cpt tip while the patient experienced excessive erythema and heat on their forehead near the end of treatment.The report noted that the event did not cause any injury to the patient.No treatment was needed.The current status was reported that the patient is fine with no permanent damage expected.A medical review found that this event was not a serious injury.As such, this event does not meet reportability requirements as a serious injury.The patient was administered 75mg demerol + 50mg gravol intramuscular left dorsogluteal, which was well-tolerated, prior to the treatment.No other treatments (besides the one reported) were being performed in the same area where the symptoms were reported.There were 115 pulses left on the tip when the event occurred.The highest energy level used was 2.5-3.0 mj.No system errors occurred but the patient mentioned the tip felt hot so the provider inspected the tip and saw a small hole.The patient was treated with a stamping method.Both cryogen and unscented coupling fluid were used.The treatment tip surface was inspected prior to use and no dent or hole was visible prior to the treatment.The treatment tip surface was inspected during the treatment three times.This is the first time the tip was used.The thermage cpt tip was returned and evaluated, and dielectric breakdown was observed.As a result, this event meets the definition of a reportable malfunction per solta procedure.

Brand Name
THERMAGE CPT SYSTEM TIP
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL, INC
11720 n creek pkwy n
ste 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
ste 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
ste 100
bothell, WA 98011
4254202135
MDR Report Key19376605
Report Number3011423170-2024-00162
Device Sequence Number15358230
Product Code GEI
UDI-Device Identifier00850608002421
UDI-Public00850608002421
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS3.00E4-1200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown